Maryland, 2006Strong Wind in Maryland, May 21, 2006
May 21, 2006 · NWS LWX · 1 event in 1 county or zone
1 strong wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 9:42 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 21, 9:42 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 AM EDT SUN MAY 21 2006
CDFNT EXTENDING FROM SRN NY SWWD TO ERN OH RACING TO SE ABT 36 KTS.
MID-LVL CLOUDS ALREADY ON THE INCREASE WITH THE CHANCE OF A LIGHT
SHOWER OR SPRINKLE THIS AFTERNOON AS CDFNT CROSSES THE AREA.
POTENTIAL FOR STRONG GUSTY WINDS WITH ANY SHOWER GIVEN CLASSIC
INVERTED V-SOUNDINGS SHOWN IN MODELS...HIGH LCL OF AROUND 10KFT AND
DEWPOINT DEPRESSIONS APPROACHING 40F.
VERY MARGINAL RED FLAG WARNING THIS AFTERNOON WITH RH DOWN TO 25%.
HOWEVER...10 HR FUEL MOISTURE IS ABT 10-16% AND THRESHOLD IS LESS
THAN 8%.
STRONG SCA ANTICIPATED TODAY WITH GUSTS UP TO 30KT. HOWEVER...HIGHER
GUSTS IN EXCESS OF 35 KTS POSSIBLE NEAR CONVECTIVE SHOWERS. SPECIAL
MARINE WARNINGS MAY BE REQUIRED LATER THIS AFTERNOON.
ROSA
PREVIOUS AFD...
.SHORT TERM /TODAY THROUGH TONIGHT/...
A FAIR AMOUNT OF CONCERNS THIS MORNING...CENTERING ON THE WIND LATER
TODAY. COLD FRONT WILL PASS THROUGH DURING THE AFTERNOON...BASICALLY
FROM NNW TO SSE. TMPS COOL DOWN SIG AT 850MB TONIGHT...SHOULD BE A
COLD NIGHT ON THE MOUNTAINS.
WINDS BEHIND THE FRONT PROVIDE A NUMBER OF PROBLEMS. ISALLOBARIC
COMPONENT IS THERE WITH A REASONABLY STRONG COOL HIGH PUSHING IN.
WINDS ALOFT ARE STRONG... AND WITH GOOD MIXING THAT COULD COME TO
THE SFC.
AT THE MOMENT... HAVE WINDS LATER TODAY BELOW GALE... RED FLAG
WARNING... AND WIND ADVSRY. THAT WILL ALL HAVE TO BE MONITORED.
BY MID EVENING...IT WILL BE COOL AND BREEZY WITH A CLEAR SKY.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
NOT MUCH OF A CHANGE TO THE EXTENDED FORECAST. HIGH PRESSURE WILL
BUILD ACROSS THE REGION THROUGH THE FIRST HALF OF THE WORK
WEEK...WITH TEMPERATURES QUICKLY REBOUNDING TO NORMAL BY MID WEEK.
SHORTWAVE STILL EXPECTED TOWARDS THE END OF THE WEEK...WITH SILENT
SLIGHT CHANCE POPS REMAINING IN THE GRIDS.
&&
.AVIATION...
VFR THRU THE PERIOD. ONLY PROB MAY BE ISOLTD SHOWERS EXPECTED ALONG
THE FRONT. THEN WIND SHIFT AND STRONG GUSTY WINDS LATE TODAY AND
THIS EVENING.
&&
.MARINE...
WINDS WILL PICK UP DURING THE MORNING TO SMALL CRAFT CONDITIONS.
WINDS WILL GET GUSTY LATE THIS AFTERNOON AND THIS EVENING AFTER THE
FRONT PASSES. FOR NOW WILL HAVE GUSTS TO 30KT... BUT POTENTIAL FOR
HIGHER. SINCE IT IS A RATHER LATE DAY EVENT...MORNING SHIFT CAN
REVAL AND RAISE WINDS IF NEC.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM NOON SUNDAY TO 2
PM MONDAY.
&&
SHORT TERM...STRONG
LONG TERM...ALLEN
AVIATION...STRONG
MARINE...STRONG
Hazardous weather outlook, May 21, 9:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 AM EDT SUN MAY 21 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1051 AM EDT SUN MAY 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
WINDS MAY BECOME RATHER GUSTY THIS AFTERNOON AND EVENING. AFTER
THE COLD FRONT MOVES THROUGH LATER TODAY... WINDS WILL GUST UP TO
35 MPH. A SMALL CRAFT ADVISORY IS IN EFFECT FROM NOON TODAY. FIRE
THREAT WILL ALSO BE ENHANCED WITH LOW HUMIDITY AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL MONDAY EARLY AFTERNOON.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 21, 10:54 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT SUN MAY 21 2006
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-212200-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
1154 AM EDT SUN MAY 21 2006
...GUSTY WINDS ARE EXPECTED LATER THIS AFTERNOON AND EVENING...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON - SLIGHTLY
AFTER NOON ALONG THE PENNSYLVANIA BORDER AND REACHING
CHARLOTTESVILLE THIS EVENING. BEHIND THE FRONT, IT WILL BECOME COOLER
AND WINDY WITH WEST TO NORTHWEST WINDS OF 15 TO 25 MPH AND GUSTS
OF 35 MPH. THESE WINDS WILL CONTINUE INTO THE EVENING BEFORE
DIMINISHING BY MIDNIGHT. FIRE THREAT WILL ALSO BE INCREASED WITH
THE GUSTY WINDS AND LOW HUMIDITY. PLEASE BE CAREFUL WITH FIRES.
PLEASE SECURE ANY LOOSE ITEMS THAT MAY BE BLOWN AROUND BY THE
WINDS.
Strong Wind, Allegany
- When
- May 21, 11:00 AM EST to 11:30 AM EST
- Where
- Allegany forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
Strong winds accompanied a cold front as it moved across the Appalachian Mountains. Gusty winds were estimated at around 45 mph. The gusty winds caused a few trees to come down in Cumberland and LaVale in Allegany County, MD. The time listed was estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 21, 20062 deaths · 1 event
- Tornado in New Hampshire, May 21, 20062 injured · $3,000 · F2 · 1 event
- Hail and Damaging Winds in Massachusetts, May 21, 20061 injured · $406,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, May 21, 20061 injured · $195,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Texas, May 21, 2006$80,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 21, 2006$50,000 · 2.75 in hail · 16 events
- Strong Wind in West Virginia, May 21, 2006$50,000 · 1 event
- Hail and Damaging Winds in Connecticut, May 21, 2006$29,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Connecticut, May 21, 2006$25,000 · 50 kt wind · 5 events
- Damaging Winds in Texas, May 21, 2006$25,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 21, 20061 in hail · 15 events
- Flash Flooding and Hail in Tennessee, May 21, 2006$2,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509718.